The authors divided the TCI group into categories according to the dose of the medication they took, with tacrolimus classified as low dose (0.03% formulation) and high dose (0.1% formulation), and pimecrolimus at the uniform 1% formulation because that’s the only formulation that is available. The investigators also split the groups in accordance with the frequency of medication use, with once-daily or fewer doses labeled as low frequency; twice-daily or more frequent doses labeled as high frequency; or unspecified/unknown frequency of doses. They also looked at the length of medication use, dividing it into 3 categories: less than 2 years, between 2 years and fewer than 4 years, and 4 or more years.

Across the cohort, the researchers examined the  overall risk for keratinocyte carcinoma, and, separately, the risk for its 2 subtypes: basal cell carcinoma and squamous cell carcinoma.

When the researchers compared the overall risk for keratinocyte carcinoma between those who had been prescribed TCIs and those who had been prescribed corticosteroids, they found their risk was similar (adjusted hazard ratio [aHR], 1.02; 95% CI, 0.93-1.13). There were also no differences between the 2 groups in the risk of basal cell carcinoma (aHR, 1.01; 95% CI, 0.90-1.14) or squamous cell carcinoma (aHR, 0.94; 95% CI, 0.82-1.08). When the authors compared the people in the TCI group to those who had not been exposed to either TCIs or corticosteroids, the findings were similar (aHR, 1.04; 95% CI, 0.91-1.19 for basal cell carcinoma). The dose, frequency, or duration of TCI use did not play a role in the risk of basal cell carcinoma, squamous cell carcinoma, or the overall risk of keratinocyte carcinoma.

“There was no difference in risk, which one could extrapolate to mean that the use of these drugs really is not associated with increasing your skin cancer risk,” Dr Asgari said in a phone interview.


Continue Reading

Dr Osipenko noted that application and accuracy of black box warnings should be determined based on pharmacovigilance studies, which are much different than the retrospective, observational study presented in JAMA Dermatology. Studies such as the one presented can be helpful, “if conducted by non–industry-sponsored individuals,” she said. (Dr Asgari received grants from Valeant during the study and grants from Pfizer Inc. outside the new research discussed in the JAMA Dermatology paper.)

Kristin Sainani, PhD, associate professor of epidemiology and population health at Stanford University, who was not involved in the study, said that while the method that the authors used to analyze the data made sense in this context, it is not infallible. “This is an observational study, so there is always the risk that people who take TCIs are different from people who only take steroids in ways that influence cancer risk,” she wrote in an email. “The authors tried to mitigate this by statistically adjusting for differences between the groups, but this is not foolproof.”

Moreover, Dr Sainani found an issue with the way the authors worded the start of the discussion section of the paper, which reads: “In this large, FDA-mandated health plan–based retrospective cohort study including 93746 adults with [atopic dermatitis] with 722271 person-years of follow-up, we found no statistically significant risk of [keratinocyte carcinoma] overall or by BCC or SCC tumor subtype among patients ever exposed to TCIs compared with those exposed to topical corticosteroids and patients with no unexposure to either of these drug classes.”

 But, as Dr Sainani pointed out, “Failure to find a significant effect is not proof that there is no effect. So, they should have framed this differently by paying more attention to the fact that the confidence interval (0.93 to 1.13) contains only small effects. But I don’t think this undermines their conclusions.”

Despite its retrospective nature, many dermatologists said the study gave them confidence that the use of drugs in these classes was indeed safe for patients with AD.

Michele S. Green, a dermatologist at Lenox Hill Hospital in New York City, who was not involved in the study, noted that the study was large and had an ethnically diverse population. Even though Dr Green did not think that the small topical amount of the medication could cause cancer, a degree of concern was in the back of her mind — until this point, she said, now that she’s seen the results of this analysis. “This study really clears up any questions on whether or not [the medication] does cause an increase in these kinds of skin cancers,” she said.

Mark Lebwohl, MD, professor and chair of dermatology at the Icahn School of Medicine at Mount Sinai in New York City, who was not involved in the study, said that previous research had also shown that these drugs were safe for the treatment of AD. “Then along comes this article and it proves the point that we’ve known all along: The drugs are very safe.”

Murad Alam, MD, vice chair and professor of dermatology at Northwestern University in Chicago, Illinois, said that for now, dermatologists can assume that the drugs are safe to use in patients with atopic dermatitis, at least when it comes to skin cancer risk. “It appears the theoretical risk of skin cancer that led to the FDA black box warning about TCIs and cancer is not an actual risk,” Dr Alam said in an email. “We certainly can’t fault the FDA — they were just trying to be extra-careful — but there is no substitute for data, and now we have it.”

The FDA has a different set of responsibilities compared with physicians, he said. The agency’s main role is to protect the public, whereas physicians’ priority is to select the best care for each patient. While physicians know that all drugs have their benefits and potential harms, they also have access to information about their patients’ health status and needs. “So physicians can tailor medications to patient needs, and in some cases this may mean acknowledging black box warnings — but still prescribing medications that are likely to be in a given patient’s best interests,” he said.

Disclosures: Dr Asgari disclosed receiving grants from Valeant during the study and grants from Pfizer Inc. outside the research presented in the paper. The research was supported by a grant to Kaiser Permanente from Valeant Pharmaceuticals, currently operating as Bausch Health.

References

  1. Protopic® (tacrolimus) ointment [package insert]. Deerfield, IL: Fujisawa Healthcare, Inc; 2000.
  2. Elidel® (pimecrolimus) cream [package insert]. East Hanover, NJ: Novartis Pharmaceuticals Corporation; 2001.
  3. Asgari MM, Tsai AL, Avalos L, Sokil M, Quesenberry CP Jr. Association between topical calcineurin inhibitor use and keratinocyte carcinoma risk among adults with atopic dermatitis. Published online August 12, 2020. JAMA Dermatol. doi:10.1001/jamadermatol.2020.2240
  4. Fonacier L, Spergel J, Charlesworth EN, et al; American College of Allergy, Asthma and Immunology; American Academy of Allergy, Asthma and Immunology. Report of the topical calcineurin inhibitor task force of the American College of Allergy, Asthma and Immunology and the American Academy of Allergy, Asthma and Immunology. J Allergy Clin Immunol. 2005;115(6):1249-1253. doi:10.1016/j.jaci.2005.04.006
  5. 5. US Food and Drug Administration. FDA approves updated labeling with boxed warning and medication guide for two eczema drugs, Elidel and Protopic. Published January 19, 2006. Accessed October 11, 2020.
  6. Castellsague J, Kuiper JG, Pottegård A, et al. A cohort study on the risk of lymphoma and skin cancer in users of topical tacrolimus, pimecrolimus, and corticosteroids (Joint European Longitudinal Lymphoma and Skin Cancer Evaluation—JOELLE study). Clin Epidemiol. 2018;10:299-310. doi:10.2147/CLEP.S146442
  7. Margolis DJ, Abuabara K, Hoffstad OJ, Wan J, Raimondo D, Bilker WB. Association between malignancy and topical use of pimecrolimus. JAMA Dermatol. 2015;151(6):594–599. doi:10.1001/jamadermatol.2014.4305
  8. Paller AS, Fölster-Holst R, Chen SC, et al. No evidence of increased cancer incidence in children using topical tacrolimus for atopic dermatitis. Journal of the American Academy of Dermatology. Published online April 01, 2020. doi:10.1016/j.jaad.2020.03.075
  9. Women’s Dermatologic Society. Forty-four magical years. Accessed October 11, 2020.